We reported a case of 46-year-old women without cardiovascular risk factors, with a diagnosis of relapsed metastatic melanoma undergoing treatment with immune check-point inhibitors (ICI), ipilimumab and nivolumab. A transthoracic echocardiogram was performed before starting the treatment that showing normal indices of biventricular function and a normal value of global longitudinal strain (GLS). After the third immunotherapy cycle, she presented to the hospital for diplopia and blurred vision; in the suspicion of ICI-related toxicity, muscle-specific enzymes and troponin I high sensitivity (TnI hs) were assayed and were found elevated (TnI hs 712 ng/L). Brain natriuretic peptide (BNP), electrocardiogram (ECG) and echocardiogram were within the limits. Given the positivity of cardiac markers in an asymptomatic patient, it was concluded for grade I ICI-related toxicity. Immunotherapy was discontinued and the patient was admitted to the cardiology intensive care unit. She underwent telemetry monitoring and a cardiac magnetic resonance (CMR) were performed showing a thin stria of sub-epicardial oedema along anterior wall without late gadolinium enhancement or altered kinetics. During hospitalization, patient was treated with methylprednisolone 1g i.v. for the first days with benefit and she was discharged with oral prednisolone, reducing the dose by 10 mg/week under clinical, ECG and TnI surveillance. I.v. immunoglobulins were started due to myopathy involvement. The tapering of corticosteroids after 15 days caused a flare-up of troponin levels, which resolved after increasing the steroid dosage. After a thorough discussion between experts, it was decided to resume ICI treatment.
Myocarditis is a severe complication of ICI that occurs in 0.27-1.14% of patients and develops early. Surveillance should be done by biomarker assay, as major cardiac events occur in up to 40% of patients with normal ejection fraction. The clinical diagnosis includes the cTn elevation with 1 major criterion (CMR positive for Lake Louis criteria) or 2 minor criteria. The treatment strategy consists of interruption of ICI therapy, immunosuppressive agents and cardiac monitoring. Current guidelines recommend permanently ending ICI therapy when patients develop grade 3 or 4 toxicities; conversely, it may be considered again in case of grade 1 (asymptomatic biomarker elevation) or 2 (biomarker elevation and mild symptoms) toxicity.